New York, 2006Hail and Damaging Winds in New York, May 31, 2006
May 31, 2006 · NWS BGM · 4 events in 4 counties and zones
2 thunderstorm wind, 1 hail, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 31, 2:20 PM EST, 2 hours 25 minutes earlier.
Area forecast discussion, May 31, 2:20 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
320 PM EDT WED MAY 31 2006
.SHORT TERM (TODAY - SATURDAY)...
ANOTHER VERY WARM AND HUMID DAY AS WE WAIT FOR A TRIGGER. WEAK SHORT
WAVE IN NW CWA STARTING TO SET OFF SHOWERS IN CENTRAL SRN TIER AND
FINGER LAKES. WRF HAD THIS DEVELOPING HERE THEN MOVING SLOWLY SE
ACROSS REST OF CWA THIS EVENING. AREA STILL UNDER SFC HIGH PRESSURE
AND WEAKENING UL RIDGE. WIND FIELDS ARE MARGINAL FOR SEVERE. SIMILAR
TO YESTERDAY MOIST LOW LEVELS AND CAP WITH DRY AIR ALOFT. AS SHOWERS
DEVELOP THEY SHOULD GO UP QUICKLY. WITH WINDS FORWARD MOTION WILL BE
SLOW SO FLASH FLOODING WILL BE A CONCERN AGAIN.
THIS EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE AS A COLD FRONT
SLOWLY PUSHES SE IN NYS. AS THE NIGHT GOES ON CONVECTION WILL
DIMINISH IN INTENSITY AND COVERAGE WITH THE LOSS OF HEATING.
THURSDAY SHOWERS WILL BE MORE NUMEROUS THROUGHOUT THE DAY WITH THE
COLD FRONT SLOWLY MOVING THROUGH WITH FORCING. SOME HEATING AND
BETTER FORCING WITH THE FRONT CLOSER WILL POP SOME AFTERNOON
THUNDERSTORMS. TEMPERATURES MUCH COOLER BUT MOISTURE ABOUT THE SAME.
SOME HEAVY RAIN AGAIN...BUT MORE OF A UNIFORM HALF INCH.
THURSDAY NIGHT THE FRONT WILL STILL BE IN THE CWA SO SHOWERS WILL
CONTINUE ESPECIALLY IN THE SE.
FRIDAY IT WILL CONTINUE TO BE RAINING ESPECIALLY IN THE SE HALF OF
THE CWA AS A STRONG SHORT WAVE AND UL TROF WILL FINALLY PUSH THE
COLD FRONT TO THE EAST. A SFC LOW FORMS ON THE FRONT FURTHER
FOCUSING THE RAIN. TROF CLOSES OFF OVER NEW ENGLAND AND MOVES LITTLE
SATURDAY. WILL BE IN MOIST NORTHERLY FLOW SATURDAY SO SHOWERS STILL
POSSIBLE. COLD AIR ALOFT. MODELS STILL NOT TOGETHER ON TIMING AND
PLACEMENT OF PRECIP AND UL CUTOFF. TREND HAS BEEN TO SLOW DOWN THE
EVOLUTION. TAC
&&
.LONG TERM (SATURDAY NIGHT - WEDNESDAY)...
SOME SHOWERS MAY LINGER INTO SATURDAY EVENING...AS A FRONTAL SYSTEM
SLOWLY MOVES OFF THE EAST COAST. AFTER THAT...THINGS DRY OUT...AS
HIGH PRESSURE GRADUALLY BUILDS INTO THE REGION FROM SOUTHERN CANADA.
MAINLY SUNNY DAYS AND SEASONABLE TEMPERATURES ARE FORESEEN FROM
SUNDAY THROUGH TUESDAY.
BY THE MIDDLE OF NEXT WEEK...ANOTHER SLOW MOVING FRONT APPROACHES
FROM THE WEST...BRINGING THE CHANCE FOR SHOWERS OR THUNDERSTORMS
BACK TO THE AREA. -MJ
&&
.AVIATION (01/00Z TO 02/00Z)...
MAINLY VFR IS EXPECTED THROUGH A GOOD PORTION OF TONIGHT. SCATTERED
THUNDERSTORMS...HOWEVER...WILL DOT THE REGION FROM LATE THIS
AFTERNOON INTO THE EVENING (ROUGHLY 20Z THROUGH 02Z). ALTHOUGH
COVERAGE WILL BE HIT AND MISS... ANY STORMS COULD BRING CONDITIONS
DOWN BRIEFLY TO MVFR.
TOWARDS DAYBREAK...AN AREA OF STEADIER RAIN WILL PUSH INTO CENTRAL
NY. AS A RESULT...LOOK FOR MVFR CONDITIONS TO DEVELOP AT
KSYR...KUCA...KITH...AND KBGM BETWEEN 10Z AND 14Z. -MJ
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.
&&
Hazardous weather outlook, May 31, 9:25 AM EST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1025 AM EDT WED MAY 31 2006
NYZ062-PAZ044-047-048-072-011430-
SULLIVAN-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1025 AM EDT WED MAY 31 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEASTERN
NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON WITH A
BETTER CHANCE OF THUNDERSTORMS THIS EVENING. ANY THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING LARGE HAIL, DAMAGING WINDS AND VERY
HEAVY RAIN. THE HEAVY RAIN COULD CAUSE LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY AND THURSDAY NIGHT WITH
A COLD FRONT. THERE COULD BE ISOLATED SEVERE THUNDERSTORMS DUE TO
DAMAGING WINDS. MORE RAIN COULD AGAIN CAUSE LOCALIZED FLASH
FLOODING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
THIS EVENING.
NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038>040-043-
011430-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-
1025 AM EDT WED MAY 31 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY
THIS EVENING ACROSS MUCH OF CENTRAL NEW YORK AND THE NORTHERN TIER
OF PENNSYLVANIA. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE
AREA THIS AFTERNOON. A FEW OF THE STORMS COULD BECOME SEVERE AND
PRODUCE LARGE HAIL OR DAMAGING WIND GUSTS...MOSTLY FROM MID
AFTERNOON TO EARLY EVENING. HEAVY RAIN COULD CAUSE LOCALIZED FLASH
FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY AND THURSDAY NIGHT WITH
A COLD FRONT. THERE COULD BE ISOLATED SEVERE THUNDERSTORMS DUE TO
DAMAGING WINDS. MORE RAIN COULD AGAIN CAUSE LOCALIZED FLASH
FLOODING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS
EVENING.
TAC
In the hours before
Special weather statement, May 31, 2:16 PM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
316 PM EDT WED MAY 31 2006
NYZ023>025-055-312015-
CHEMUNG NY-SCHUYLER NY-TIOGA NY-TOMPKINS NY-
316 PM EDT WED MAY 31 2006
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL. THIS STORM
WAS LOCATED NEAR CATHARINE...AND MOVING EAST AT 25 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
CAYUTA AT 325 PM EDT...
SWARTWOOD AND NEWFIELD HAMLET AT 335 PM EDT...
VAN ETTEN AT 340 PM EDT...
WEST DANBY AND NORTH SPENCER AT 345 PM EDT...
DANBY AT 350 PM EDT...
SOUTH DANBY AND WEST CANDOR AT 355 PM EDT...
WILLSEYVILLE AND BROOKTONDALE AT 400 PM EDT...
CANDOR AND SLATERVILLE SPGS AT 405 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
PADAVONA
Special weather statement, May 31, 2:56 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
356 PM EDT WED MAY 31 2006
NYZ044-055-056-312045-
BROOME NY-CORTLAND NY-TIOGA NY-
356 PM EDT WED MAY 31 2006
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR HARFORD...AND
MOVING EAST AT 15 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
VIRGIL AND BERKSHIRE AT 405 PM EDT...
EAST BERKSHIRE AND TIOGA TERRACE AT 410 PM EDT...
HUNTS CORNERS AT 415 PM EDT...
LAPEER AT 420 PM EDT...
CENTER LISLE AT 425 PM EDT...
MARATHON AND FREETOWN CORNERS AT 430 PM EDT...
LISLE AT 435 PM EDT...
TEXAS VALLEY AND WHITNEY POINT AT 440 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
PADAVONA
Local storm report, May 31, 2:58 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
358 PM EDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL HUBBARDSVILLE 42.82N 75.47W
05/30/2006 E1.00 INCH MADISON NY POST OFFICE
0245 PM HAIL 2 N BOONVILLE 43.51N 75.33W
05/30/2006 E0.75 INCH ONEIDA NY PUBLIC
0245 PM HAIL 3 E BOONVILLE 43.48N 75.27W
05/30/2006 E0.75 INCH ONEIDA NY TRAINED SPOTTER
0310 PM HAIL COLUMBUS 42.68N 75.37W
05/30/2006 E0.75 INCH CHENANGO NY OTHER FEDERAL
0406 PM HAIL BRIDGEWATER 42.88N 75.25W
05/30/2006 E1.00 INCH ONEIDA NY BROADCAST MEDIA
MOSTLY PENNY SIZED WITH FEW 1 INCH STONES
0430 PM TSTM WND DMG RICHFIELD SPRINGS 42.85N 74.99W
05/30/2006 OTSEGO NY BROADCAST MEDIA
SILO/GRAIN ELEVATOR BLOWN 500 FEET INTO A HOUSE
0445 PM HAIL WHITE HAVEN 41.06N 75.78W
05/30/2006 E0.75 INCH LUZERNE PA PUBLIC
COVERING THE GROUND
0507 PM HAIL MONTICELLO 41.65N 74.69W
05/30/2006 E0.88 INCH SULLIVAN NY PUBLIC
0600 PM TSTM WND DMG 5 N FLEISCHMANNS 42.23N 74.52W
05/30/2006 DELAWARE NY TRAINED SPOTTER
SEVERAL TREES DOWN. ALSO PEA-SIZED HAIL.
0600 PM TSTM WND DMG 2 S MT UPTON 42.39N 75.38W
05/30/2006 OTSEGO NY AMATEUR RADIO
TREES AND WIRES DOWN.
0605 PM TSTM WND DMG UNADILLA 42.33N 75.32W
05/30/2006 OTSEGO NY AMATEUR RADIO
TREES DOWN
0625 PM HAIL MAINE 42.20N 76.07W
05/30/2006 E1.00 INCH BROOME NY BROADCAST MEDIA
0625 PM TSTM WND DMG ENDWELL 42.12N 76.02W
05/30/2006 BROOME NY NWS EMPLOYEE
TREES DOWN. EST 50 MPH GUST.
0625 PM HAIL ENDWELL 42.12N 76.02W
05/30/2006 E0.88 INCH BROOME NY NWS EMPLOYEE
0630 PM HAIL WALTON 42.17N 75.13W
05/30/2006 M0.88 INCH DELAWARE NY CO-OP OBSERVER
0632 PM HAIL ENDWELL 42.12N 76.02W
05/30/2006 E0.75 INCH BROOME NY AMATEUR RADIO
0632 PM NON-TSTM WND DMG ENDWELL 42.12N 76.02W
05/30/2006 BROOME NY AMATEUR RADIO
WIRES DOWN. EST 30-50 MPH WINDS
0640 PM HAIL MOOSIC 41.36N 75.70W
05/30/2006 E1.50 INCH LACKAWANNA PA BROADCAST MEDIA
0652 PM TSTM WND GST DOWNSVILLE 42.08N 75.00W
05/30/2006 M83.00 MPH DELAWARE NY TRAINED SPOTTER
OBSERVER HAS WEATHER STATION
0725 PM TSTM WND DMG CANISTEO 42.27N 77.61W
05/30/2006 STEUBEN NY COUNTY OFFICIAL
TREES AND WIRES DOWN IN CANISTEO AND TROUPSBURG.
0730 PM TSTM WND DMG WOODHULL 42.08N 77.42W
05/30/2006 STEUBEN NY EMERGENCY MNGR
TREE ON TRAILER
0735 PM NON-TSTM WND DMG EQUINUNK 41.85N 75.22W
05/30/2006 WAYNE PA COUNTY OFFICIAL
TREES AND WIRES DOWN ACROSS EASTERN WAYNE COUNTY.
0755 PM HAIL CANTON 41.66N 76.85W
05/30/2006 M1.00 INCH BRADFORD PA CO-OP OBSERVER
0755 PM HAIL BEACH LAKE 41.60N 75.15W
05/30/2006 E0.50 INCH WAYNE PA TRAINED SPOTTER
0810 PM HAIL 5 NE HAWLEY 41.53N 75.11W
05/30/2006 E0.88 INCH PIKE PA POST OFFICE
NICKLE-SIZED HAIL AND SEVERAL TREES DOWN ON ROUTE 590.
0820 PM FLASH FLOOD WOODHULL 42.08N 77.42W
05/30/2006 STEUBEN NY LAW ENFORCEMENT
COUNTY ROUTE 82 FLOODED
0830 PM FLASH FLOOD 2 SW TROUPSBURG 42.03N 77.58W
05/30/2006 STEUBEN NY EMERGENCY MNGR
COUNTY ROUTE 117 WASHED OUT
&&
TACSpecial weather statement, May 31, 3:49 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
449 PM EDT WED MAY 31 2006
NYZ046-312145-
OTSEGO NY-
449 PM EDT WED MAY 31 2006
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR EXETER
CENTER...AND MOVING EAST AT 5 MPH. THIS STORM HAD HEAVY RAIN...
SMALL HAIL...AND FREQUENT LIGHTNING.
* THE STRONG THUNDERSTORM WILL BE NEAR...
OAKSVILLE AND RICHFIELD SPRINGS AT 500 PM EDT...
TODDSVILLE AND HYDE PARK AT 520 PM EDT...
COOPERSTOWN AT 525 PM EDT...
BOWERSTOWN AT 535 PM EDT...
SPRINGFIELD AND MIDDLEFIELD AT 545 PM EDT...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY
IF ON OR NEAR CANADARAGO OR OTSEGO LAKES...SEEK SHELTER NOW. GET OUT
OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE.
THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
TAC
Special weather statement, May 31, 4:10 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
510 PM EDT WED MAY 31 2006
NYZ045-312215-
CHENANGO NY-
510 PM EDT WED MAY 31 2006
...STRONG THUNDERSTORM MOVING THROUGH NORTHERN CHENANGO COUNTY...
* AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR PITCHER...AND
MOVING EAST AT 20 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
SOUTH OTSELIC AND PHARSALIA AT 515 PM EDT...
OTSELIC AT 525 PM EDT...
PLYMOUTH AT 540 PM EDT...
SOUTH PLYMOUTH AT 545 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
MJ
Local storm report, May 31, 4:14 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
514 PM EDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM TSTM WND DMG SPENCER 42.22N 76.49W
05/31/2006 TIOGA NY LAW ENFORCEMENT
TREES DOWN
0505 PM TSTM WND DMG SOUTH EDMESTON 42.68N 75.30W
05/31/2006 OTSEGO NY LAW ENFORCEMENT
TREES AND WIRES DOWN ON CAR
&&
TACEvent by event
2 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Madison
- When
- May 31, 4:45 PM EST
- Where
- Madison County, Hamilton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.817, -75.533
10 to 12 trees down in the towns of Hamilton and Lebanon.
Thunderstorm Wind, Tioga
- When
- May 31, 4:51 PM EST
- Where
- Tioga County, Lounsberry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.067, -76.333
Trees down throughout the southern part of the county.
Hail, Otsego
- When
- May 31, 5:30 PM EST
- Where
- Otsego County, Cooperstown
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.700, -74.917
Lightning, Steuben
- When
- May 31, 7:00 PM EST
- Where
- Steuben County, Woodhull
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.268, -77.384 (the zone’s center; the record gives no point)
Lightning started a house fire.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, May 31, 2006$311,000 · 50 kt wind · 14 events
- Heavy Rain in Kansas, May 31, 2006$205,000 · 1 event
- Tornadoes and Damaging Winds in Indiana, May 31, 2006$25,000 · F0 · 5 events
- Damaging Winds in Vermont, May 31, 2006$25,000 · 50 kt wind · 3 events
- Flash Flood and Hail in Kentucky, May 31, 2006$16,000 · 1 in hail · 12 events
- Damaging Wind in Tennessee, May 31, 2006$25,000 · 60 kt wind · 1 event
- Tornadoes and Flash Flood in Illinois, May 31, 20061 injured · F0 · 11 events
- Hail in Colorado, May 31, 20061.75 in hail · 16 events
- Damaging Wind in Tennessee, May 31, 2006$20,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, May 31, 2006$20,000 · 60 kt wind · 1 event
- Hail and Damaging Wind in New York, May 31, 2006$15,000 · 50 kt wind · 4 events
- Flash Flood and Damaging Winds in Ohio, May 31, 2006$14,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505134, 5505135, 5505136, 5505137.